Fiscal Multipliers under an Interest Rate Peg of Deterministic versus Stochastic Duration
Timothy Fuerst and
Journal of Money, Credit and Banking, 2014, vol. 46, issue 6, 1293-1312
This paper revisits the size of the fiscal multiplier. The experiment is a fiscal expansion under the assumption of a pegged nominal rate of interest. We demonstrate that a quantitatively important issue is the articulation of the exit from the policy experiment. If the monetary‐fiscal expansion is stochastic with a mean duration of T periods, the fiscal multiplier can be unboundedly large. However, if the monetary‐fiscal expansion is for a fixed T periods, the multiplier is much smaller. Our explanation rests on a Jensen's inequality type argument: the deterministic multiplier is convex in duration, and the stochastic multiplier is a weighted average of the deterministic multipliers. The quantitative difference in the two multipliers also arises in a model with capital, and in the baseline nonlinear model. However, the differences between the two are less pronounced in the nonlinear models. The errors from a linear approximation are much larger for the stochastic exit model then for the deterministic exit model.
References: Add references at CitEc
Citations: View citations in EconPapers (18) Track citations by RSS feed
Downloads: (external link)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:wly:jmoncb:v:46:y:2014:i:6:p:1293-1312
Access Statistics for this article
Journal of Money, Credit and Banking is currently edited by Robert deYoung, Paul Evans, Pok-Sang Lam and Kenneth D. West
More articles in Journal of Money, Credit and Banking from Blackwell Publishing
Bibliographic data for series maintained by Wiley Content Delivery ().